MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X340 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X340 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1828-0934S
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 01/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a t2 ar nail bent, post 3 months non weight bearing, followed by 6 weeks of walking.This resulted in a revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail was found to be bent from the shaft region around middle.No major marks or signs were observed around the bend region indicating that no external force was applied to bend it.The bend in the plane is not supposed to be there as found upon comparison with the drawing.Significant signs of screw insertion were found in one of the distal holes, indicating that initially the nail was placed in the correct manner.A dimensional inspection was conducted which revealed all the parameters to be within specification except for the bent region.A review of the manufacturing document revealed all the dimensions to be in specification and 100% of the lot was inspected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The above investigation reveals two aspects of this case.Manufacturing & design wise, there was no anomaly found.As per the manufacturing documents, all of the devices from the lot were inspected for all the critical dimensions.No deviation from the specifications was noticed.From the use aspect, a bend in the nail as significant as in this case, can be easily identified during insertion.Also, bending initially can be observed through follow-up x-rays.With such a bend, insertion of the nail wont be possible.Most likely due to some remarkable circumstances the nail bent post-operatively, the exact reason of which cannot be determined as more details like patient details, x-rays etc.Are not available and are needed for a proper evaluation and finding the root cause.The instructions for use clearly advises the user about adverse effects like: "conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone." [original statement(s)] if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X340 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16308854
Report Number0009610622-2023-00026
Device Sequence Number20533840
Product Code HSB
UDI-Device Identifier04546540200280
UDI-Public04546540200280
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1828-0934S
Device Catalogue Number18280934S
Device Lot NumberK091FB7
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/26/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/12/2023
Supplement Date Received by Manufacturer03/15/2023
Initial Report FDA Received Date02/06/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown